Vasovagal reaction

A vasovagal reaction (also called vasovagal syncope) is sudden dizziness or fainting that can be triggered by pain, fright, or trauma. The person may sweat, feel lightheaded, nauseated, or tingly, and may pass out if the reaction continues.

A vasovagal reaction can happen without serious cause. However, vasovagal reactions may be caused by heart problems, epilepsy, or other conditions that require treatment.

A vasovagal reaction can usually be relieved by lying down with the legs elevated. However, treatment is necessary if a medical condition is causing the vasovagal reaction.

Last Updated: November 4, 2008

Author: Monica Rhodes

Medical Review: Kathleen Romito, MD - Family Medicine & Peter J. Kahrilas, MD - Gastroenterology

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.